New evidence suggests patients may safely take triptans with SSRIs/SNRIs

Findings might offer relief to those with comorbid headaches and depression

Data published in JAMA Neurology in February questioned the basis of an established FDA advisory and might offer relief to those with comorbid headaches and depression. Results of this retrospective review suggest that 5-hydroxytryptamine receptor agonists (triptans) may safely be coprescribed with SSRIs or SNRIs, without prior warning of serotonin syndrome (SS).

In July 2006, FDA issued an alert, “Potentially Life-Threatening Serotonin Syndrome with Combined Use of SSRIs or SNRIs and Triptan Medications.” The report warned of risk of life-threatening SS in patients taking triptans and SSRIs/SNRIs and recommended informing patients of this potential. FDA now requires warning of SS as part of the prescribing information for triptans.

“SS, also called serotonin toxicity, is a disorder that is virtually always caused by a drug–drug interaction, and thus is almost always preventable,” said Philip Hansten, PharmD, professor emeritus at University of Washington School of Pharmacy. “It can be life threatening, so the combinations that can truly cause serious serotonin syndrome should be avoided or in some cases used with careful monitoring by those skilled in using the combinations. Fortunately, such combinations almost always involve nonselective MAO inhibitors, which are not commonly used today.”

Assessing plausibility

Of the 47,968 patients prescribed triptans during the 14-year study, 19,017 were coprescribed triptans and SSRIs/SNRIs, resulting in a total 30,928 person-years of exposure. SS was suspected in 17 patients, but just two patients were classified with definite SS (incidence rate, 0.6 cases per 10,000 person-years of exposure [95% CI 0.0–1.5]). The proportion of patients with triptan prescriptions who were coprescribed an SSRI or SNRI remained in a relatively stable range of 21% to 29%, unchanged after release of the 2006 FDA advisory.

The likelihood that triptans contribute to SS has already received criticism because of unresolved pathophysiologic discrepancies. While the etiology of SS is not completely understood, evidence suggests involvement of serotonin 2A receptors (5HT2A), with possible association of 5HT2A. Triptans, on the other hand, exert most of their effects on 5HT1B and 5HT1D, with only low affinity for 5HT1A.

In addition, some question just how significantly triptans can contribute to the development of SS, as they are typically used intermittently by patients, on an as-needed basis.

“One cannot completely rule out the possibility that very rarely, a patient might develop serotonin syndrome with a triptan plus an SSRI,” said Hansten. “But there is convincing evidence from a variety of sources that the overwhelming majority of patients who take those combinations do not have any serotonin toxicity problems.”

Serotonin syndrome in practice

While SS can be life threatening, mild or moderate symptomatology often goes unrecognized or mistaken for other disorders, such as baseline anxiety. Hansten recommends use of the Hunter’s decision rules for diagnosis of serotonin toxicity because the criteria are specific to SS and help avoid accidental misdiagnoses. They focus heavily on the neuromuscular components of SS—such as spontaneous or induced clonus, tremor, hyperreflexia, and hypertonia—and evaluating these criteria in patients can help detect even early symptoms.

SS almost always occurs with combinations of serotonergic drugs or from overdoses of serotonin modulators. In terms of drug–drug interactions, Hansten has found that patients taking larger doses of one or both drugs are at greater risk. MAO-B selective inhibitors, for instance, could theoretically become nonselective by also inhibiting MAO-A at increasingly higher doses.

“However,” admitted Hasten, “the ability of MAO-B inhibitors to cause SS, like with the triptans, is vastly overplayed in the labeling. The actual clinical evidence suggests that the risk is extremely small.”

Clinicians should strive to catch and avoid drug interactions with potential for serious SS before the causative agents ever reach patients. Red flags would include concomitant use of nonselective MAO inhibitors with any serotonergic drugs. Combinations that carry some risk but can be effectively managed when necessary involve the addition of serotonergic drugs to linezolid, MAO-B inhibitors, or SSRIs/SNRIs. For coprescription of medications with low risk of SS, such as use of triptans with SSRIs/SNRIs, perhaps a word to the patient would be useful. Indicate what the label warns against versus the expert opinion of many neurologists, pharmacists, and other health professionals.

For the full article, please visit www.pharmacytoday.org for the upcoming May 2018 issue of Pharmacy Today.